Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 118, NWS Kansas City, MO

July 27, 1997Andrew County, Gentry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 27, 1997, 5:20 PM CDT for Andrew County, Gentry County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 1997, 5:20 PM CDT (22:20 UTC)
Expired
Jul 27, 1997, 6:00 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Andrew County, MO, Gentry County, MO

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:00 PM CDTThunderstorm WindBolckow, MOA Northeast Andrew County citizen reported damage to a large farm storage building from severe thunderstorms winds. The same storm also knocked over 2 large trees. A severe weather spotter in Rochester reported wind gusts to 55 MPH.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1945 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:38 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 27, 2:38 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
230 PM CDT SUN JUL 27 1997

WX FINALLY GETTING INTERESTING. CONCERNS ARE HOW FAST PRE-FNTL
TROF/PCPN MOV IN AND TEMPS NEXT 24 HRS. SOME TCU/WK RETURNS NOTED OVR
ERN PTN CWA IN RESP TO SOME DIFFERENTIAL HEATING ON EDGE OF BKN CI.
WILL LET NOWCASTS HANDLE THIS UNLESS IT BCMS MORE ORGANIZED BEFORE
ZONES GO OUT.

ONCE AGAIN WILL THROW OUT ETA MODEL AS IT MOVS SFC TROF SWD TOO FAST.
WILL STAY WITH NGM. TROF EXTDS FM NW KS THRU SE NEB AND NRN IA WHERE
STG/SVR TSTMS OCRG. STLT IMAGERY SHOWS AN OUTFLOW BNDRY TRKG SE
GENERATING SOME CNVTN ACRS SW IA. EXPC ACTVTY TO WKN AS IT MOVS INTO
TEETH OF CAP. STILL MAY NEED TO BREAK OFF SMALL GROUP OF COUNTIES TO
ACCOUNT FOR THIS. OTRW STILL EXPC AN MCS TO DVLP OVR CNTRL/ERN NEB...
EDGING SWD INTO EXTRM NRN MO LTR THIS EVE AS SYS MOVS E INTO IA. NOT
ENOUGH CONFIDENCE TSTMS WILL MAKE IT TO MO RVR BY MON MRNG AS CAP WILL
BE TOUGH TO BREAK. SO WILL MENTION LIKELY POPS NRN MO ONLY.

HV NO IDEA WHERE OUTFLOW BNDRYS WILL BE TMRW MRNG SO WILL PLAY SFC TROF
AS FOCUS FOR TSTM REDVLPMT BY LT MRNG ACRS NRN MO WITH ACTVTY SHFTG SWD
DURG AFTN. CDFNT STILL LAGGING THIS BNDRY WITH COOLER/DRIER AIR BHND
IT. WILL GO WITH LIKELY POPS EVERYWHERE BUT SWRN CWA.

TEMPS A CHALLENGE TMRW DUE TO RAIN/CLDS. HWVR...TEMPS HV MADE IT INTO
90S S OF SFC TROF FM SE NEB ACRS SRN 1/2 IA. SO WILL IGNORE FAN/ETA
TEMP GUID FOR MAX TEMPS.

MUfCH COOLER/DRIER AIR FILTERS IN FOR TUE/WED AS CNDN SFC HI SINKS SE
INTO UPER MS VLY.

.EAX...NONE.

JULY

In the hours before

Special weather statement, Jul 27, 12:58 PM CDT, 4 hours 22 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SUN JUL 27 1997

...A HEAT ADVISORY REMAINS IN EFFECT TODAY ACROSS THE AREA...
...THUNDERSTORMS EXPECTED OVER NORTHERN MISSOURI TONIGHT...

FORECAST: VERY HOT AND HUMID CONDITIONS WILL PREVAIL ACROSS THE
OUTLOOK AREA AGAIN TODAY. THIS WILL RESULT IN HEAT INDEX VALUES FROM
105 TO 115 DEGREES. SCATTERED THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL ARE EXPECTED TO SPREAD INTO NORTHERN MISSOURI LATE THIS
EVENING. HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

DISCUSSION: HIGH PRESSURE ALOFT WILL FINALLY BE PUSHED SOUTH AND WEST
OF THE OUTLOOK AREA...BUT NOT UNTIL TOMORROW. EXPECT CONDITIONS TO
REMAIN VERY HOT AND HUMID THROUGH EARLY THIS EVENING . THE
COMBINATION OF HEAT AND HUMIDITY WILL ONCE AGAIN DRIVE THE HEAT INDEX
INTO THE DANGER CATEGORY DURING THE AFTERNOON AND EARLY EVENING
HOURS. EXPECT READINGS TO CLIMB TO BETWEEN 105 AND 115 DEGREES.

DESPITE AN UNSTABLE AIRMASS OVER THE AREA...WARM TEMPERATURES ALOFT
WILL KEEP A LID ON ANY ORGANIZED STORM DEVELOPMENT FOR MOST OF THE
DAY.

TONIGHT WILL LIKELY BE A DIFFERENT STORY AS A FRONTAL BOUNDARY OVER
SOUTHEAST NEBRASKA AND IOWA EDGES SOUTHWARD. THUNDERSTORMS ALREADY
ARE QUITE ACTIVE ACROSS NORTHERN IOWA WITH ADDITIONAL STORMS LIKELY
DEVELOPING ACROSS CENTRAL AND EASTERN NEBRASKA THIS AFTERNOON. A
COMPLEX OF THUNDERSTORMS IS EXPECTED TO SPREAD ACROSS NORTHERN
MISSOURI LATER THIS EVENING. AS THE STORMS MOVE INTO MISSOURI THEY
SHOULD DROP BELOW SEVERE LEVELS. A FEW OF THE STRONGER STORMS COULD
CONTAIN GUSTY WINDS TO 50 MPH AND SOME SMALL HAIL...BUT NO SEVERE
WEATHER IS EXPECTED.

THIS FRONT WILL BRING RELIEF FROM THE HEAT BEGINNING TOMORROW WITH
THE THREAT OF RAIN CONTINUING FOR MOST OF THE DAY. UNTIL THEN IT WILL
REMAIN OPPRESSIVELY HOT AND HUMID WITH A HEAT ADVISORY IN EFFECT FOR
TODAY. IF YOU HAVE OUTDOOR PLANS TODAY...WEAR LIGHT-WEIGHT AND
LIGHT-COLORED CLOTHING ALONG WITH A CAP TO KEEP THE SUN AWAY. BE SURE
TO TAKE FREQUENT BREAKS IN THE SHADE AND DRINK PLENTY OF
NON-ALCOHOLIC BEVERAGES TO REPLACE FLUIDS LOST BY PERSPIRATION.

JULY
Special weather statement, Jul 27, 1:00 PM CDT, 4 hours 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SUN JUL 27 1997

...A HEAT ADVISORY REMAINS IN EFFECT TODAY ACROSS THE AREA...
...THUNDERSTORMS EXPECTED OVER NORTHERN MISSOURI TONIGHT...

FORECAST: VERY HOT AND HUMID CONDITIONS WILL PREVAIL ACROSS THE
OUTLOOK AREA AGAIN TODAY. THIS WILL RESULT IN HEAT INDEX VALUES FROM
105 TO 115 DEGREES. SCATTERED THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL ARE EXPECTED TO SPREAD INTO NORTHERN MISSOURI LATE THIS
EVENING. HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

DISCUSSION: HIGH PRESSURE ALOFT WILL FINALLY BE PUSHED SOUTH AND WEST
OF THE OUTLOOK AREA...BUT NOT UNTIL TOMORROW. EXPECT CONDITIONS TO
REMAIN VERY HOT AND HUMID THROUGH EARLY THIS EVENING . THE
COMBINATION OF HEAT AND HUMIDITY WILL ONCE AGAIN DRIVE THE HEAT INDEX
INTO THE DANGER CATEGORY DURING THE AFTERNOON AND EARLY EVENING
HOURS. EXPECT READINGS TO CLIMB TO BETWEEN 105 AND 115 DEGREES.

DESPITE AN UNSTABLE AIRMASS OVER THE AREA...WARM TEMPERATURES ALOFT
WILL KEEP A LID ON ANY ORGANIZED STORM DEVELOPMENT FOR MOST OF THE
DAY.

TONIGHT WILL LIKELY BE A DIFFERENT STORY AS A FRONTAL BOUNDARY OVER
SOUTHEAST NEBRASKA AND IOWA EDGES SOUTHWARD. THUNDERSTORMS ALREADY
ARE QUITE ACTIVE ACROSS NORTHERN IOWA WITH ADDITIONAL STORMS LIKELY
DEVELOPING ACROSS CENTRAL AND EASTERN NEBRASKA THIS AFTERNOON. A
COMPLEX OF THUNDERSTORMS IS EXPECTED TO SPREAD ACROSS NORTHERN
MISSOURI LATER THIS EVENING. AS THE STORMS MOVE INTO MISSOURI THEY
SHOULD DROP BELOW SEVERE LEVELS. A FEW OF THE STRONGER STORMS COULD
CONTAIN GUSTY WINDS TO 50 MPH AND SOME SMALL HAIL...BUT NO SEVERE
WEATHER IS EXPECTED.

THIS FRONT WILL BRING RELIEF FROM THE HEAT BEGINNING TOMORROW WITH
THE THREAT OF RAIN CONTINUING FOR MOST OF THE DAY. UNTIL THEN IT WILL
REMAIN OPPRESSIVELY HOT AND HUMID WITH A HEAT ADVISORY IN EFFECT FOR
TODAY. IF YOU HAVE OUTDOOR PLANS TODAY...WEAR LIGHT-WEIGHT AND
LIGHT-COLORED CLOTHING ALONG WITH A CAP TO KEEP THE SUN AWAY. BE SURE
TO TAKE FREQUENT BREAKS IN THE SHADE AND DRINK PLENTY OF
NON-ALCOHOLIC BEVERAGES TO REPLACE FLUIDS LOST BY PERSPIRATION.

JULY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:08 PM CDTSevere Thunderstorm WarningEAXHolt37 min
Jul 27, 6:21 PM CDTSevere Thunderstorm WarningEAXAndrew39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.